Virginia, 2020

Damaging Winds in Virginia, July 17, 2020

July 17, 2020 · NWS RNK · 8 events in 4 counties and zones

A cold front moved southeast through West Virginia into Virginia and encountered an unstable and very moist atmosphere. This led to the development of moisture laden showers and storms, some of which increased to severe levels and produce winds strong enough to down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved southeast through West Virginia into Virginia and encountered an unstable and very moist atmosphere. This led to the development of moisture laden showers and storms, some of which increased to severe levels and produce winds strong enough to down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 1:11 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 17, 1:11 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
211 PM EDT Fri Jul 17 2020

.SYNOPSIS...
An upper level ridge over the southeastern states will stall a
front over the region by tonight. This boundary will result in a
chance for showers and thunderstorms for the area through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Friday...

Update mainly for somewhat hotter temps and higher dew pts based
on recent observations, and also to add mention of locally heavy
rainfall and gusty winds with thunderstorms expected to still
develop by mid to late afternoon, with the focus on the Piedmont
by the time stronger ones get going. Will have to watch areas
in the mountains as well mainly south of US 460 where a ridge of
high instability currently exists but most guidance still
focusing strongest storms in the Piedmont by 3 or 4pm, and
lasting through 6 or 7pm across Southside VA and north central
NC.

Prev discussion from 900 AM EDT Friday...

A weak cold front will edge into southeastern West Virginia
this morning and will be the focus for showers and
thunderstorms for the rest of the area into this evening.
Convection along the front has maintained a fairly consistent
coverage through the morning so far, and an area of showers and
isolated thunderstorms in NW NC and far SW VA continues this
morning as well and with high precip water values any of these
storms could produce some heavy rainfall and will need to be
watched throughout the morning. A few breaks in clouds south of
the boundary in our area so far this morning and expect farther
east well away from the boundary and current convection more
breaks will continue to open up leading to modest instability of
2500-3000 sfc-based CAPE by mid to late afternoon there. This
cannot rule out isolated strong to severe storms mainly in
Piedmont by mid to late afternoon into the evening.

Considering the majority of the area has seen little rain this
month, the chance for flash flooding is actually greater than
one would expect. Models have PWATS at or near +2.00 inches
today in the east, which is well above normal for mid summer.
Storms will be very efficient heavy rain producers but there
will be some movement, otherwise flash flood threat would be
even higher. Marginal risk for excessive rainfall for much of
the forecast areas looks good.

With an upper level ridge across the southeast states, the
front is expected to stall in the vicinity of the VA/NC border
tonight. Just like overnight, storms may linger deep into the
night south of the border into North Carolina.

Temperatures will continue to run warmer than normal with highs
in the 80s across the mountains to lower 90s east of the Blue
Ridge. Heat indices could also hit triple digits for an hour or
two across the piedmont this afternoon. Warm and muggy
conditions continue tonight with lows dropping into the mid 60s
to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 243 AM EDT Friday...

A typical July weather pattern for the weekend as heat and
humidity remain along with the chance at a few diurnally driven
afternoon storms. Best chances for storms looks to be on
Saturday compared to Sunday with the front stalled just to our
south. Scattered to isolated coverage for storms on both days
look to be concentrated over the Mountain Empire, Grayson
Highlands, Southside and North Carolina Foothills. The NAM and
NAMnest highlight this coverage the best. On both days, locally
heavy rainfall is likely thanks to high vertical ascent and PWAT
values between 1.5 and 2.0 inches.

Storm activity will quiet down Saturday night into Sunday
morning with lows in the upper 60s in the mountains and low to
mid 70s east of the Blue Ridge. Some patchy fog is also possible
especially in areas where storms form.

The bigger story though becomes the heat thanks to high
pressure over the Smoky Mountains filtering in the heat from the
south and west. Highs on Saturday will be back in the low to
mid 90s for locations east of the Blue Ridge and out over the
Piedmont with feel like temperatures close to 100 degrees.
Sunday temperatures are even hotter with low to mid 90s in many
of these locations with heat indices across the Piedmont near
105 degrees. Locations west of I-81 back into the southern West
Virginia and the North Carolina foothills won't catch a break
either with highs in the mid to upper 80s.

Forecast Confidence: High to Very High in the short term period
for typical July heat and humidity to continue.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 145 PM EDT Thursday...

Zonal flow will dominate the forecast through the period while
numerous upper level disturbances to our far north move through.
These disturbances will help drive numerous shortwaves into the Mid-
Atlantic. These shortwaves in turn will help drive ample chances for
afternoon showers and thunderstorms during the afternoons each day.
Temperatures will continue to remain above normal through the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...

Scattered showers and thunderstorms ahead of a cold front in
West Virginia will continue developing throughout this
afternoon and into the early evening hours. Mainly south of KLWB
vicinity but cannot rule out a shower there through 21 UTC.
Showers and storm will likely move south and east of KBLF, KBCB,
and KROA by 2100 UTC as well. Storms will last longer at KLYH
and especially KDAN through about 00Z before heading south and
east. Any storms could produce brief MVFR with heavy rain and very
gusty wind potential as well. Otherwise VFR and light winds will
prevail outside of storms.

Overnight, do not expect any showers or storms at TAF sites,
but locations that receive rainfall are likely to get patchy fog
after midnight if not sooner. KLWB most likely even with no
precip with clearing skies, and KDAN next most likely with best
chance of rainfall, along with KLYH and KBCB. So did including
period of MVFR to IFR fog at these locations lat tonight
through early morning.

A little less coverage of storms expected tomorrow and mainly
in the afternoon beyond the current TAF period, with focus south
of US 460. Light and variable winds during the day tomorrow as
well.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through the weekend and
most likely for most of next. We will continue to have
afternoon and early evening scattered storms through the
extended period and with best chances on Saturday and Sunday
mainly south of US 460, but spreading north again by Monday and
into the remainder of the week. Thus periods of sub- VFR are
possible in storms, and potential for late night/early morning
fog at LWB/BCB and perhaps other locations depending on daily
significant rainfall, will continue most likely all next week.

&&

.HYDROLOGY...
As of 130 PM EDT Thursday...

As we reach the mid-point of July, climatologically the wettest
month of the year, the rainfall numbers are impressively
unimpressive and quite the turnaround from April through June.
Here are  the July 1-15 rainfall totals (inches) and ranking
from four of the five 'official' climate sites:

Bluefield 'T' - driest (since 1909)
Roanoke 0.19 - 3rd driest (since 1912)
Lynchburg 0.34 - 10th driest (since 1893)
Blacksburg 0.70 - 17th driest (since 1893)

Danville has been wetter, having received several downpours.
But the bulk of the CWA has been quite dry for 3+ weeks, really
since around June 18th. Impacts are mainly in terms of rapidly
drying surface soils, browning lawns and parched gardens. But
another week of dry weather may be enough to tip the area
into recognition from the U.S. Drought Monitor.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/SK
SHORT TERM...ET
LONG TERM...RR
AVIATION...RCS/SK
HYDROLOGY...PC
Hazardous weather outlook, Jul 17, 3:13 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
413 AM EDT Fri Jul 17 2020

NCZ003>006-019-020-VAZ032>035-043-044-180900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-
413 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ045>047-058-059-180900-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
413 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Heat indices may hit 100 degrees for a few hours this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will combine to bring heat indices of 100 to 105
each afternoon this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-180900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
413 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jul 17, 7:29 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
829 AM EDT Fri Jul 17 2020

WVZ507-508-171315-
Western Greenbrier-Eastern Greenbrier-
829 AM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

At 829 AM EDT, a strong thunderstorm was located near Babcock State
Park, moving east at 35 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Trout...
Leonard...
and Williamsburg.

LAT...LON 3822 8036 3791 8039 3792 8079 3795 8081
      3799 8077 3799 8079 3802 8080 3803 8082
      3804 8083 3806 8080 3806 8082 3805 8084
      3806 8087 3808 8089 3810 8088 3808 8071
      3827 8043
TIME...MOT...LOC 1229Z 264DEG 29KT 3807 8095

SK
Special weather statement, Jul 17, 12:34 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Fri Jul 17 2020

VAZ034-035-045-171800-
Amherst-Campbell-Bedford-
134 PM EDT Fri Jul 17 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL CAMPBELL...SOUTHERN AMHERST...AND NORTHEASTERN BEDFORD
COUNTIES AND THE CITY OF LYNCHBURG...

At 134 PM EDT, strong thunderstorms were clustered near Sedalia, or
near Big Island, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lynchburg...
Bedford...
Rustburg...
Forest...
Big Island...
Coleman Falls...
and Madison Heights.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3734 7951 3754 7945 3750 7899 3723 7910
TIME...MOT...LOC 1734Z 282DEG 33KT 3744 7939

RR
Special weather statement, Jul 17, 12:37 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT Fri Jul 17 2020

VAZ045-046-171800-
Campbell-Appomattox-
137 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX AND NORTHEASTERN CAMPBELL COUNTIES...

At 137 PM EDT, a strong thunderstorm was located over Concord, moving
east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Appomattox...
Concord...
Appomattox National Historic Park...
Stonewall...
Oakville...
Spout Spring...
and Evergreen.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3723 7881 3731 7907 3745 7901 3745 7900
      3743 7872
TIME...MOT...LOC 1737Z 280DEG 17KT 3736 7900

RR
Special weather statement, Jul 17, 12:57 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
157 PM EDT Fri Jul 17 2020

VAZ034-035-045-171830-
Amherst-Campbell-Bedford-
157 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL...SOUTHWESTERN AMHERST...AND NORTHEASTERN
BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...

At 156 PM EDT, a strong thunderstorm was located near Boonsboro, or
near Forest, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Lynchburg...
Forest...
Rustburg...
Coleman Falls...
Madison Heights...
Boonsboro...
and Goode.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3732 7944 3752 7937 3749 7903 3724 7911
TIME...MOT...LOC 1756Z 279DEG 8KT 3741 7931

RR
Special weather statement, Jul 17, 12:59 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 PM EDT Fri Jul 17 2020

VAZ045-046-171830-
Campbell-Appomattox-
159 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX AND NORTHEASTERN CAMPBELL COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Concord, moving
east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Appomattox...
Concord...
Stonewall...
Oakville...
Spout Spring...
and Appomattox National Historic Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3721 7883 3729 7908 3742 7905 3742 7904
      3743 7904 3744 7879
TIME...MOT...LOC 1758Z 279DEG 5KT 3734 7900

RR

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 17, 1:27 PM EST
Where
Campbell County, 2.14 mi NNW of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.310, -79.110

Thunderstorm winds blew a tree down on a power line. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 1:45 PM EST
Where
Campbell County, 1.3 mi SSE of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.332, -78.975

Thunderstorm winds blew a tree down in a yard on Carriage Lane. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 1:49 PM EST
Where
Campbell County, 4.24 mi WNW of Spring Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
37.252, -79.002

Thunderstorm winds blew down numerous trees and large limbs across a residential property along New Chapel Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 2:17 PM EST
Where
Campbell County, 0.83 mi NNW of Altavista
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.131, -79.307

Thunderstorm winds blew multiple trees down along Bedford Highway. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 17, 3:45 PM EST
Where
Henry County, 0.68 mi NE of Bassett Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.736, -79.940

Thunderstorm winds blew a tree down on Edgewood Drive. Damage values are estimated.

Thunderstorm Wind, Martinsville (C)

When
July 17, 3:55 PM EST
Where
Martinsville (C) County, 0.81 mi NE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.688, -79.860

Thunderstorm winds blew a tree limb onto a power line along East Church Street. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 17, 4:02 PM EST
Where
Henry County, 1.31 mi WNW of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.680, -79.800

Thunderstorm winds blew a tree down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 17, 4:13 PM EST
Where
Halifax County, 0.89 mi NW of Turbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.630, -79.040

Thunderstorm winds blew two trees down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911664, 911665, 911666, 911671, 911667, 911668, 911669, 911670.